Alert archive / Arizona / Special Weather Statements in 2014

Special Weather Statement, NWS Tucson, AZ

June 13, 2014Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jun 13, 2014, 12:08 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2014, 12:08 PM MST (19:08 UTC)
Expired
Jun 13, 2014, 12:45 PM MST
In force
37 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS85 KTWC 131908
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1208 PM MST FRI JUN 13 2014

AZZ507-508-513-131945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1208 PM MST FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1245
PM MST...

AT NOON MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF BENSON...OR 25 MILES NORTH
OF BISBEE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...PEARCE-SUNSITES...SUNIZONA AND
KANSAS SETTLEMENT.

LAT...LON 3209 10977 3187 10958 3170 10990 3189 11005
TIME...MOT...LOC 1907Z 248DEG 13KT 3184 10991

$$

MEYER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 13, 9:25 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 13, 9:25 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST FRI JUN 13 2014

.SYNOPSIS...A MOISTURE INCREASE WILL BRING A BETTER CHANCE OF
THUNDERSTORMS TODAY...BUT STILL MAINLY EAST OF TUCSON AND NEAR
HIGHER TERRAIN. A SYSTEM PUSHING THROUGH THE REGION OVER THE WEEKEND
WILL BRING GUSTY WINDS AT TIMES. OTHERWISE...TEMPERATURES WILL
REMAIN ABOVE AVERAGE INTO AT LEAST THE WEEKEND.

&&

.DISCUSSION...ENOUGH MOISTURE HAS PUSHED IN FOR ENHANCED
THUNDERSTORM CHANCES TODAY. 12Z SOUNDING STARTS US OUT WITH
PRECIPITABLE WATER AROUND 1.1 WITH FAVORABLE STABILITY INDICES.
SURFACE DEWPTS JUMPED INTO THE 50S. WE PROBABLY WON'T BE ABLE TO
MAINTAIN THEM...BUT EVEN MIXING DOWN INTO THE MIDDLE TO LOWER 40S
STILL LEAVES A CAPE AROUND 600 FOR VALLEY LOCATIONS WITH MODEST CIN
TO OVERCOME. WE SHOULD HAVE ENOUGH HEATING TO MANAGE THAT SO EVEN
WITH A LESS THAN FAVORABLE FLOW WE SPREAD 10-20 PERCENT THUNDERSTORM
CHANCES AS FAR WEST AS THE GREATER TUCSON AREA. THIS MATCHES WELL
WITH MORE MODEL GUIDANCE AS NAMDNG5 HAS JOINED THE STEADY ECMWF WITH
A SIMILAR RESOLUTION. WE'LL NEED TO WATCH FOR STRONG DOWNBURST
POTENTIAL WITH AN EMPHASIS ON DRY MICROBURST ACTIVITY AND SUBSEQUENT
LOCALLY ORGANIZED OUTFLOWS.

JUST TO BE CLEAR...THE EMPHASIS REMAINS EAST OF TUCSON AND A DAY
LIKE THIS IN JULY WOULD PROBABLY BE NOTHING TO WRITE HOME
ABOUT...BUT IMPRESSIVE FOR MID JUNE.

DRYING TREND AS THE TROUGH AXIS SHIFTS ACROSS FROM THE WEST LATER
TONIGHT INTO SATURDAY. GUSTY WINDS WITH FIRE WEATHER CONCERNS BECOME
THE FOCUS SATURDAY WITH A FEW BUILDUPS STILL POSSIBLE IN FAR EAST OR
FAR SOUTHEAST MOUNTAINS. THIS AFTER A DAY WHERE THERE COULD BE
ISSUES WITH DRY LIGHTNING.

DRYING TREND OVER THE WEEKEND BUT DEEPER MOISTURE WON'T BE VERY FAR
AWAY.

&&

.PREV DISCUSSION...MOISTURE INCREASE SHOULD SUPPORT A LITTLE MORE
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND IN EVENING.
MOST OF THIS ACTIVITY WILL BE CONFINED TO THE MOUNTAINS AND AREAS
GENERALLY EAST OF TUCSON. MODELS WERE IN GOOD AGREEMENT IN TRACKING
THE TAIL END OF ANOTHER SYSTEM THROUGH THE STATE ON SATURDAY. THIS
FEATURE WILL BRING AN INCREASE IN WIND SATURDAY AND PUSH THE
MOISTURE EAST OF THE REGION. THAT SAID...A FIRE WEATHER WATCH WILL
REMAIN IN EFFECT FOR SATURDAY. PLEASE REFER TO THE FIRE WEATHER
SECTION IN THIS PRODUCT FOR MORE DETAILS. THEREAFTER...DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES WILL PREVAIL. THE ECMWF AND
GFS MODELS WERE IN DISAGREEMENT AROUND NEXT TUESDAY AND WEDNESDAY
WITH THE GFS SHOWING ANOTHER MODERATE INCREASE IN MOISTURE WHILE THE
ECWMF WAS DRY. FOR NOW...WILL LEAN TOWARD THE DRIER SOLUTION.

&&

.AVIATION...INCREASED MOISTURE FOR A BETTER CHANCE OF THUNDERSTORMS
THIS AFTERNOON. ISOLD TO SCT -TSRA/-SHRA DEVELOPING AFT
13/18Z...MAINLY NEAR HIGHER TERRAIN TO THE EAST OF KTUS. GUSTY AND
ERRATIC OUTFLOW WINDS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.
OTHERWISE...INCREASING WINDS WITH A TROUGH APPROACHING FROM THE WEST
TODAY AND ESPECIALLY SATURDAY. BETWEEN 13/18Z AND 14/03Z...WLY
SURFACE WIND AT 14-20 KTS AND GUSTS TO AROUND 30 KTS...WITH THE
STRONGEST SURFACE WIND EAST OF KTUS. DIMINISHING SURFACE WIND THIS
EVENING...THEN STRONGER SATURDAY. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ENOUGH OF A MOISTURE INCREASE TODAY FOR A CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...MAINLY EAST OF
TUCSON WITH AN EMPHASIS ON HIGHER TERRAIN. THESE STORMS ARE EXPECTED
TO BE DRY...WITH VERY LITTLE RAINFALL. ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG...GUSTY AND ERRATIC
WINDS.

A TROUGH WILL THEN MOVE NORTH OF THE AREA ON SATURDAY...RESULTING IN
DRY CONDITIONS AND STRONGER WINDS. EXPECT GUSTY SOUTHWEST TO WEST
WINDS SATURDAY AFTERNOON AND EARLY EVENING...ESPECIALLY EAST OF
TUCSON. A FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON
AND EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITIES AND
A VERY HIGH FIRE DANGER. THE FIRE WEATHER WATCH IS FOR ALL OF FIRE
WEATHER ZONES 152 AND 153...AND EXTREME EASTERN PORTIONS OF FIRE
WEATHER ZONE 151...WHICH INCLUDES GRAHAM...GREENLEE...FAR EASTERN
PORTIONS OF SOUTHEAST PINAL...AND MUCH OF COCHISE COUNTIES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FROM SATURDAY
      AFTERNOON THROUGH SATURDAY EVENING FOR AZZ151-153.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/LADER

In the hours before

Special weather statement, Jun 13, 12:08 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1208 PM MST FRI JUN 13 2014

AZZ507-508-513-131945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1208 PM MST FRI JUN 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1245
PM MST...

AT NOON MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF BENSON...OR 25 MILES NORTH
OF BISBEE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...PEARCE-SUNSITES...SUNIZONA AND
KANSAS SETTLEMENT.

LAT...LON 3209 10977 3187 10958 3170 10990 3189 11005
TIME...MOT...LOC 1907Z 248DEG 13KT 3184 10991

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:12 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz31 hr
Jun 13, 1:49 PM MSTSpecial Weather StatementTWCCochise41 min

Nearby

Special Weather Statements in Arizona, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.